By Natasha Persaud

Many people with bacterial infections, such as earaches, sore throats or bronchitis, are prescribed azithromycin (Zithromax), commonly called the Z-Pak. But a study published in The New England Journal of Medicine finds that a 5-day course of the antibiotic may be associated with a small increase in the risk of heart-related death.

Antibiotic - Masterfile

Compared to amoxicillin, an antibiotic used for similar reasons, the Z-pak was linked to two-and-a-half times the risk or 47 additional heart-related deaths per one million courses. People who had risk factors for cardiovascular disease appeared to be especially vulnerable. The risk of heart-related death persisted for the 5 days of treatment, but not afterwards.

Why Is It Happening?

The findings are consistent with the researchers' theory that azithromycin can lead to dangerous disturbances in the heart’s rhythm. Certain other antibiotics, such as clarithromycin and erythromycin, are also known to increase the risk of heart rhythm problems.

The Food and Drug Administration (FDA) monitors the safety and effectiveness of medications in the United States. In a statement, the FDA wrote: "FDA is reviewing the results from this study and will communicate any new information on azithromycin and this study or the potential risk…after the agency has completed its review." If you’re currently taking azithromycin, don't panic: the FDA recommends not stopping the medication without talking to your doctor.

Helpful Pointers

Antibiotics only treat bacterial infections, not viral ones, so don’t automatically ask your doctor for an antibiotic when you’re sick. If you have a heart condition, tell your doctor, so he or she can decide which antibiotic, if any, is best for you.

Sources:

Ray, W. et al. “Azithromycin and the Risk of Cardiovascular Death.” The New England Journal of Medicine, May 17, 2012.

FDA statement May 17, 2012

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 07 Jun 2012

Last Modified: 07 Oct 2014